North Carolina, 2004

Tornadoes and Flash Flooding in North Carolina, June 4, 2004

June 4, 2004 · NWS RAH · 12 events in 8 counties and zones

4 flash flood, 3 tornado, 3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 4, 8:45 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 4, 8:45 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT FRI JUN 4 2004

.DISCUSSION...
WILL DELAY ANY POSSIBLE UPDATE TO LATE MORNING.
EXPECT SOME SUN TO WORK INTO THE SOUTH BEFORE NOON. PREFER A NEAR
STATIONARY BOUNDARY ACROSS OUR AREA TODAY SIMILAR TO THE RUC MODEL.
SEE HIGHS NEAR 83 IN THE SOUTH. IN THE NORTH CAN NOT RULE OUT A
LITTLE SUN AND AFTERNOON FORECAST TEMPERATURES PERHAPS A COUPLE OF
DEGREES LOW BUT CONFIDENCE NOT HIGH IN THIS AREA.

REASONABLE HELICITY ALONG THE BOUNDARY TODAY AND A SMALL THREAT FOR A
TORNADO. TO THE SOUTH THREAT LOOKS TO BE DOWNBURST WINDS AND HAIL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 4, 4:36 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT FRI JUN 4 2004

NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935-
ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-
HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-
RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC-
WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON AND WEST RALEIGH
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT
MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG
WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY
UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON
TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND
VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL
AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING
IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE
REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR
LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN
RALEIGH.

NCZ007>009-021>025-038>040-050935-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN...
ROXBORO...SILER CITY AND WINSTON-SALEM
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS
MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH
CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED
TO LIMIT ATMOSPHERIC INSTABILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA
TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO
REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE
OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE
IN RALEIGH.

GIH

In the hours before

Special weather statement, Jun 4, 5:00 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI JUN 4 2004

NCZ008>011-021>028-038>043-073>078-083>086-088-089-042213-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
600 AM EDT THU JUN 3 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EVENING...

A LOW PRESSURE AREA TRACKING ALONG A WARM FRONT OVER CENTRAL NORTH
CAROLINA WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS MORNING INTO THE AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE
THROUGH EARLY AFTERNOON.

THERE MAY BE A LULL IN THE SHOWER AND THUNDERSTORM ACTIVITY DURING
THE EARLY TO MID AFTERNOON HOURS AS SLIGHTLY DRIER AIR ADVANCES INTO
THE AREA. HOWEVER... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP BY LATE AFTERNOON OVER SOUTHERN SECTIONS OF THE PIEDMONT.
A FEW OF THESE STORMS MAY BECOME SEVERE BY LATE AFTERNOON AND INTO
THE EVENING... AS THEY MOVE TO THE EAST OR SOUTHEAST. THE MAIN
THREAT WILL BE FROM LARGE HAIL OF PENNY SIZE OR LARGER... AND STRONG
DAMAGING WINDS OVER 60 MPH.

THE BEST CHANCE FOR STRONG AND ISOLATED SEVERE THUNDERSTORMS IS
EXPECTED TO BE ACROSS THE SOUTHERN PIEDMONT... SANDHILLS... AND THE
COASTAL PLAIN. THIS AREA EXTENDS FROM ALBEMARLE AND WADESBORO EAST
THROUGH FAYETTEVILLE... SOUTHERN PINES... GOLDSBORO...
SMITHFIELD...AND CLINTON... ALONG OR SOUTH OF THE WARM FRONT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATE AND
INFORMATION. THIS STATEMENT WILL BE UPDATED AROUND NOON TO REFLECT
THE LATEST CONDITIONS.

BADGETT
Special weather statement, Jun 4, 8:51 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
951 AM EDT FRI JUN 4 2004

NCZ025-040>042-076-077-088-089-041515-
CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-JOHNSTON NC-LEE
NC-SAMPSON NC-WAKE NC-
951 AM EDT FRI JUN 4 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE...
CHATHAM...JOHNSTON...LEE...HARNETT...SAMPSON AND CUMBERLAND COUNTIES
THROUGH 1115 AM EDT...

AT 951 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR SANFORD TO
NEAR SPIVEYS CORNER...MOVING NORTH AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SANFORD AROUND 1000 AM EDT...
LILLINGTON AROUND 1010 AM EDT...SMITHFIELD AROUND 1045 AM EDT...CARY
AROUND 1105 AM EDT...WEST RALEIGH AROUND 1110 AM EDT...RALEIGH AROUND
1115 AM EDT.

GUSTY WINDS TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

DGS

The radar

The Raleigh/Durham radar (KRAX), 40 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Tornado, Johnston

When
June 4, 10:41 AM EST
Where
Johnston County, 3 mi S of Princeton
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.420, -78.167

Police spotted a tornado near Oakland Church Road.

Tornado, Wayne

When
June 4, 11:03 AM EST
Where
Wayne County, Nahunta
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
35.500, -78.067

The same storm that produced a tornado in Johnston County moved into Wayne County, and a tornado was seen briefly touching down near Nahunta. Some trees were blown down.

Tornado, Wilson

When
June 4, 11:50 AM EST
Where
Wilson County, 5 mi W of Stantonsburg
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
35.617, -77.917

A tornado blew trees down near Stantonsburg and the Wayne County border.

Hail, Sampson

When
June 4, 12:00 PM EST
Where
Sampson County, Newton Grove
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -78.350

Hail, Wayne

When
June 4, 12:30 PM EST
Where
Wayne County, Rosewood
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
35.417, -78.083

Thunderstorm Wind, Edgecombe

When
June 4, 12:35 PM EST
Where
Edgecombe County, Crisp
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.733, -77.617

Trees were blown down and a dog kennel was destroyed.

Thunderstorm Wind, Harnett

When
June 4, 1:00 PM EST
Where
Harnett County, 5 mi W of Angier
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.500, -78.833

Trees were blown down, shingles were blown off a roof, and a tin roof was blown off a car port near Highway 401.

Flash Flood, Johnston

When
June 4, 1:05 PM EST to 2:30 PM EST
Where
Johnston County, Selma
Reported by
LAW ENFORCEMENT
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Interstate 95 and nearby streets were flooded.

Flash Flood, Wake

When
June 4, 1:40 PM EST to 2:00 PM EST
Where
Wake County, Fuquay Spgs
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Numerous roads were flooded including Highway 42.

Flash Flood, Lee

When
June 4, 1:50 PM EST to 3:00 PM EST
Where
Lee County, Sanford
Reported by
LAW ENFORCEMENT
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Roads in Sanford were closed due to flooding.

Flash Flood, Johnston

When
June 4, 3:05 PM EST to 4:30 PM EST
Where
Johnston County, Smithfield
Reported by
LAW ENFORCEMENT
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Several roads were closed by flooding. Highway 70 and Interstate 95 were flooded.

Thunderstorm Wind, Wayne

When
June 4, 3:30 PM EST
Where
Wayne County, Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -77.983

Trees and powerlines were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404385, 5404386, 5404387, 5404388, 5404389, 5404391, 5404396, 5404390, 5404392, 5404393, 5404394, 5404395.